Article Text

Download PDFPDF

An approach to drug induced delirium in the elderly
Free
  1. K Alagiakrishnan1,
  2. C A Wiens2
  1. 1Division of Geriatric Medicine, University of Alberta, Edmonton, Canada
  2. 2Faculty of Pharmacy and Pharmaceutical Sciences, University of Alberta, Edmonton, Canada
  1. Correspondence to:
 Dr Kannayiram Alagiakrishnan
 1259, Glenrose Hospital, 10230, 111Ave NW, Edmonton, AB T5G OB7, Canada; kalagiakcha.ab.ca

Abstract

Drugs have been associated with the development of delirium in the elderly. Successful treatment of delirium depends on identifying the reversible contributing factors, and drugs are the most common reversible cause of delirium. Anticholinergic medications, benzodiazepines, and narcotics in high doses are common causes of drug induced delirium. This article provides an approach for clinicians to prevent, recognise, and manage drug induced delirium. It also reviews the mechanisms for this condition, especially the neurotransmitter imbalances involving acetylcholine, dopamine, and gamma aminobutyric acid and discusses the age related changes that may contribute to altered pharmacological effects which have a role in delirium. Specific interventions for high risk elderly with the goal of preventing drug induced delirium are discussed.

  • GABA, gamma aminobutyric acid
  • NMDA, N-methyl-D-aspartate
  • NSAIDs, non-steroidal anti-inflammatory drugs
  • drugs
  • delirium
  • elderly

Statistics from Altmetric.com

Footnotes

  • * Requires adjustment in renal impairment.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.